Impact on mood

NBOMe refers to a group of hallucinogenic substances that are often sold as LSD – with serious consequences.

NBOMe is a potent group of synthetic hallucinogenic new psychoactive substances (NPS) that mimic LSD and have been linked to many deaths overseas. The most common substances in the group are 25I-NBOMe, 25B-NBOMe and 25C-NBOMe.

Other names for it include 25I-nbome, n-bomb, smiles, SmileyPaper, Bom-25, 25I, or N-bomb. It’s usually sold as tabs/blotters, but can also come in capsules, tablets, as a liquid, or as a powder. It has often been sold as LSD in New Zealand.

Stay safer by staying informed. Sign up to receive alerts and notifications about any dangerous drugs in NZ. Check out the alerts page to see what we've already found.

What are the effects of NBOMe?

The effects are similar to LSD – as a powerful hallucinogenic, NBOME changes the way you experience reality by distorting and altering your perceptions. That means you may see, hear and feel things that seem real, but that don’t actually exist.

NBOMe has a quick onset with an initial rush, and then strong effects that typically last 4-8 hours. These effects can include:

  • Hallucinations (including sight, sound, smell, and touch)
  • Intense feelings and sensory experiences (for example, brighter colours)
  • Feelings of euphoria, increased empathy and love
  • Distorted sense of time, place, and reality
  • Dizziness
  • Increased heart rate
  • Hot and/or cold flushes, and sweating
  • Numbness in the arms and legs
  • Nausea

What are the risks of NBOMe?

Tabs of NBOMe are often sold as LSD. This is worrying because LSD starts to take effect quicker than NBOMe, so people who are expecting their trip to start sooner assume they haven’t taken enough and take another hit. This can have serious consequences as it greatly increases the risk of overdose.

Internationally, there have been multiple deaths linked to NBOMe, mostly due to accidental overdoses. This is because it is very hard to get an accurate dose. It is very easy for someone estimating NBOMe doses to get this wrong and take too much.

According to the NZ Drug Foundation, NBOMe appears to have some other serious side effects. It is a vasoconstrictor, which means it tightens blood vessels. Some people have reported this effect can last for two days, and a few people have lost extremities, even limbs, because their blood vessels became so constricted. Kidney failure, seizures, paranoia and vomiting are other issues that have been identified with taking too much.

NBOMe should be avoided. While no drug use is safe, there are some steps that can help reduce the risks.

  • NBOMe can usually be distinguished from LSD by its bitter and metallic taste. Unlike LSD, it numbs the gums and tongue.
  • Low doses are safer, especially If you aren’t sure what you have. NBOMe is very potent and a small amount can result in overdose.
  • Snorting drugs is often risky – taking NBOME this way has been associated with hospitalisations and death.
  • Avoid re-dosing, it can increase the chance of overdose.
  • As always, avoid mixing drugs as the combined effects can be unpredictable and increase risk. NBOMe is a powerful psychedelic and not much is known about how it interacts with other substances.
  • As with all drugs, it’s better to have people around that you trust and who have knowledge of first aid and access to a phone.

Find out more about NBOMe and how to stay safer from the NZ Drug Foundation.

If you or someone you know experience concerning or unexpected effects after taking something you thought was LSD, please tell us about it. This will help keep others safe.

What to do in an emergency

Large doses of NBOMe may result in overdose. Overdose can be fatal.

If you think someone is suffering from an overdose call 111 immediately and ask for an ambulance. Always tell emergency responders what someone has taken – you won’t get in trouble, and it could save their life.

Make sure you know how to recognise the symptoms of overdose - check out St John’s first aid guide for dealing with an overdose.

If you have any concerns about your own drinking or drug taking, get in touch with the Alcohol and Drug Helpline Call 0800 787 797, or text 8681, to speak with a trained counsellor – they’ll be able to provide you with helpful information, insight and support. They’re available 24/7, and all calls are free confidential.